Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 95, NWS Grand Rapids, MI

July 14, 1998Clare County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 14, 1998, 4:39 PM EDT for Clare County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1998, 4:39 PM EDT (20:39 UTC)
Expired
Jul 14, 1998, 5:10 PM EDT
In force
31 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Clare County, MI

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:45 PM EDTThunderstorm WindFarwell, MIA trained weather spotter reported a large oak tree downed in Farwell. A damage estimate was not available.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 142039 RRA
SVRGRR
MIC035-142110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
439 PM EDT TUE JUL 14 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  CLARE COUNTY IN CENTRAL LOWER MICHIGAN

* UNTIL 510 PM EDT

* AT 435 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  CLUSTER OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSAUKEE COUNTY MOVING
  SOUTHEAST AT 15 MPH. ANOTHER SEVERE THUNDERSTORM WAS IN THE
  VICINITY OF LAKE MOVING SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TEMPLE               AROUND 450 PM EDT
  HARRISON             AROUND 500 PM EDT
  FARWELL              AROUND 440 PM EDT
  CLARE                AROUND 500 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

KWG/WDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:05 AM EDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jul 14, 11:05 AM EDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 AM EDT TUE JUL 14 1998

...STILL SOME QUESTION ABOUT TSTMS POSSIBLE NW PART OF CWA TODAY...

LASTEST VIS/RADAR LOOPS SHOW A NARROW AREA OF SHWRS NEAR THE
MASON/OCEANA COUNTY BORDER AT 15Z.  SEEMS TO BE ALONG WEAK STATIONARY
FRONTAL BOUNDRY AND THIS IS NOT EXPECTED TO GET FARTHER SOUTH THEN
IT ALREADY IS. SOUNDINGS FROM GRB MODIFIED FOR AFTERNOON HEATING
GIVE OVER 2000 J/KG OF CAPE WITH LITTLE IF ANY NEGATIVE AREA. RUC
KEEPS 850 THTE RIDGE OVER THIS AREA THRU THE AFTERNOON. THERE IS A
FAIR AMOUNT OF MID LEVEL SUBSIDENCE. 850-300 THICKNESS FCST WOULD
KEEP SHWRS/TSTMS MOVG TO SE BUT IF THEY GOT TO FAR FROM FORCING THEY
WOULD DISPATE.... SINCE SOUNDING AROUND BOUNDRY QUITE DRY. THIS WILL
PUT ISOLATE SHWR/TSTMS IN N 8 COUNTIES OF GRR CWA FOR THIS AFTERNOON.

OTHERWISE... LOOKING AT DTX SOUNDING... NOT NEARLY AS STRONG OF
SUBSIDENCE INVERSION AS YESTERDAY. WRKSTB WITH FZULL SUN GIVES HIGHS
IN LWR 90S AND CI SHIELD FRM SYSTEM TO SOUTH IS GONE. SO WILL FCST
MOSTLY SUNNY AND HOT WITH HIGHS NEAR 90 OVER REST OF CWA FOR THIS
AFTERNOON.

WDM

In the hours before

Special weather statement, Jul 14, 11:38 AM EDT, 5 hours 1 minute before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-151200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1138 AM EDT TUE JUL 14 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
A WEAK FRONTAL BOUNDRY WILL REMAIN STALLED ACROSS CENTRAL LOWER
MICHIGAN THIS AFTERNOON.  AN ISOLATED THUNDERSTORM IS POSSIBLE
NORTH OF I-96 AT ANY TIME THIS AFTERNOON.  ANY STORMS THAT DO
DEVELOPE WILL NOT BE SEVERE. ONLY BRIEF HEAVY RAIN IS EXPECTED.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT ACROSS
SOUTHWEST LOWER MICHIGAN.

WDM
Special weather statement, Jul 14, 11:38 AM EDT, 5 hours 1 minute before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-151200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1138 AM EDT TUE JUL 14 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
A WEAK FRONTAL BOUNDRY WILL REMAIN STALLED ACROSS CENTRAL LOWER
MICHIGAN THIS AFTERNOON.  AN ISOLATED THUNDERSTORM IS POSSIBLE
NORTH OF I-96 AT ANY TIME THIS AFTERNOON.  ANY STORMS THAT DO
DEVELOPE WILL NOT BE SEVERE. ONLY BRIEF HEAVY RAIN IS EXPECTED.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT ACROSS
SOUTHWEST LOWER MICHIGAN.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:03 PM EDTSevere Thunderstorm WarningGRRClare32 min
Jul 14, 4:05 PM EDTSevere Thunderstorm WarningGRRClare30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.